Format

Send to

Choose Destination
JAMA. 1982 Mar 26;247(12):1729-31.

Stimulant medications precipitate Tourette's syndrome.

Abstract

Following treatment with stimulant medications for symptoms of attention deficit disorder, Gilles de la Tourette's syndrome occurred in 15 patients. Early signs of Tourette's syndrome may be difficult to distinguish from hyperactive and attention disordered symptoms, leading the clinician to consider treatment with stimulants. In these Tourette's-susceptible patients, stimulants may exacerbate severe motor and phonic tics, requiring discontinuation of administration of stimulants and institution of haloperidol therapy for tic control. Clinical evaluation for tics and Tourette's syndrome in children and their families should precede and dictate use of stimulant medications in children.

PMID:
6950128
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Silverchair Information Systems
Loading ...
Support Center